Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 70, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 30, 2005, 9:46 AM EDT for Calhoun County, Michigan. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2005, 9:46 AM EDT (13:46 UTC)
- Expired
- Jun 30, 2005, 10:30 AM EDT
- In force
- 44 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 9:50 AM EDT | TSTM WND DMG | 4 W Homer, MI | NUMEROUS TREES DOWN NEAR THE INTERSECTION OF N DRIVE AND 20 1/2 MILE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 301346
SVRGRR
MIC025-301430-
/O.NEW.KGRR.SV.W.0070.050630T1346Z-050630T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
946 AM EDT THU JUN 30 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 1030 AM EDT
* AT 944 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF MARSHALL
TO 6 MILES SOUTHWEST OF HOMER...AND MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DUCK LAKE...CONDIT AND BABCOCK AROUND 955 AM EDT
ALBION AROUND 1000 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4227 8497 4242 8497 4242 8473 4215 8473
4214 8472 4208 8472 4208 8499 4225 8499
$$
MJS2 follow-up statements
000
WWUS53 KGRR 301403
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1002 AM EDT THU JUN 30 2005
MIC025-301430-
/O.CON.KGRR.SV.W.0070.000000T0000Z-050630T1430Z/
CALHOUN MI-
1002 AM EDT THU JUN 30 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CALHOUN COUNTY
UNTIL 1030 AM EDT...
AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM DUCK LAKE TO BENTLEYS CORNERS...AND
MOVING EAST AT 30 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT
THURSDAY AFTERNOON FOR SOUTH CENTRAL MICHIGAN.
LAT...LON 4225 8489 4242 8490 4242 8473 4215 8473
4214 8472 4208 8472 4209 8492
$$
RG000
WWUS53 KGRR 301430
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 AM EDT THU JUN 30 2005
MIC025-301439-
/O.EXP.KGRR.SV.W.0070.000000T0000Z-050630T1430Z/
CALHOUN MI-
1030 AM EDT THU JUN 30 2005
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY HAS BEEN
ALLOWED TO EXPIRE...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT
THURSDAY AFTERNOON FOR SOUTH CENTRAL MICHIGAN.
LAT...LON 4225 8489 4242 8490 4242 8473 4215 8473
4214 8472 4208 8472 4209 8492
$$
RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:32 AM EDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jun 30, 4:32 AM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 432 AM EDT THU JUN 30 2005 .SHORT TERM... MAIN FOCUS WAS ON PCPN CHCS AS A LARGE CLUSTER OF THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT APPROACHES THE REGION THIS MORNING. THE POTENTIAL FOR SEVERE STORMS WILL BE DETERMINED BY HOW QUICKLY THE ATMOSPHERE RECOVERS FROM THE MORNING CONVECTION. ALSO NEED TO CONSIDER HOW QUICKLY THE FRONT PUSHES THROUGH AND WHETHER POPS WILL BE NEEDED INTO THIS EVENING. POTENT UPPER LOW WAS SLIDING ACROSS MN THIS MORNING. A LARGE COMPLEX OF STORMS STRETCHED FROM WESTERN LAKE SUPERIOR THROUGH WISCONSIN TO NE KANSAS EARLY THIS MORNING. THESE STORMS WILL PROGRESS ACROSS THE AREA THIS MORNING...SLOWLY DIMINISHING AS THEY RUN AWAY FROM THE BEST UPPER JET SUPPORT. WILL HAVE LIKELY POPS ACROSS THE NORTH WHERE THE BULK OF THIS ACTIVITY WILL MOVE THROUGH THIS MORNING. THE SOUTHERN EXTENT OF THE COMPLEX...OVER ERN IA/WRN IL APPEARS TO BE WEAKENING ALREADY AS CLOUD TOPS HAVE BEEN WARMING A BIT...SO CHC POPS LOOKS GOOD FOR THE SOUTH THIS MORNING. THERE WILL BE A STRONG PUNCH OF DRIER AIR BEHIND THE STORMS INTO THE AFTERNOON. THIS WILL ALLOW SUNSHINE TO BREAK THROUGH AND SURFACE TEMPS TO CLIMB TO AROUND 90 WITH DEWPOINTS AROUND 70. THIS WILL BOOST CAPE VALUES TO AT OR ABOVE 3K J/KG BY EARLY AFTERNOON. HEAT INDEX VALUES WILL ALSO CLIMB INTO THE 95 TO 100 DEGREE IN THE SOUTH MAKING FOR A VERY UNCOMFORTABLE DAY...BUT SHY OF ADVISORY CRITERIA. STORMS SHOULD RE-FIRE OVER THE CWA INTO THE AFTERNOON AS THE COLD FRONT APPROACHES THE AREA. THERE IS NOT A LOW LEVEL JET TO PROVIDE LIFT...BUT THE UPPER JET LOOKS VERY FAVORABLE. THE RIGHT REAR QUAD OF THE UPPER JET MOVES OVER THE SE HALF OF THE CWA DURING THE AFTERNOON. STRONG UPPER DIVERGENCE FROM THIS JET WILL PROVIDE THE FOCUS FOR REDEVELOPMENT INTO THE AFTERNOON. A 55KT MID LEVEL JET RISES THE LIKELIHOOD THAT A FEW STRONGER STORMS COULD PRODUCE DAMAGING WINDS. 0-6KM BULK SHEAR VALUES ARE MARGINAL...30-35 KNOTS. BELIEVE THE HIGHEST THREAT OF SEVERE STORMS THIS AFTERNOON WILL GENERALLY BE SE OF A BIV-MOP LINE AND FROM ROUGHLY 1 THROUGH 8 PM. MUCH OF THE CONVECTION IS EXPECTED TO BE WELL AHEAD OF THE COLD FRONT WHICH WILL ACROSS THE CWA DURING THE EVENING HOURS. THE THUNDERSTORMS SHOULD STEAL MOST OF THE MOISTURE NEAR THE FRONT...BUT CAN NOT RULE OUT A FEW RANDOM SHOWER/STORMS WITH THE FRONTAL PASSAGE. WILL THEREFORE EXTEND CHC POPS OVER THE SE CORNER INTO THE EVENING. ONCE THE FRONT IS THROUGH...BY MIDNIGHT...A MUCH DRIER AIRMASS WILL MOVE INTO THE REGION. THE UPPER TROF COMES THROUGH ON FRIDAY. THE MOISTURE DOES NOT LOOK DEEP ENOUGH FOR SHOWERS TO DEVELOP...BUT A BKN CU DECK WILL MOST LIKELY OCCUR BY AFTERNOON. OTHERWISE THE END OF THE WEEK WILL FEATURE MUCH MORE COMFORTABLE CONDITIONS WITH HIGHS IN THE 70S AND DEWPOINTS AROUND 50. .LONG TERM... SATURDAY NIGHT...SURFACE HIGH PRESSURE WILL BE SLIPPING OFF TO THE SOUTHEAST OF THE GREAT LAKES...WITH RETURN FLOW BEGINNING. IT WILL BE A DRY AND SLIGHTLY COOLER THAN NORMAL NIGHT FOR THIS TIME OF YEAR...WITH LOWS IN THE 50S. SUNDAY AND SUNDAY NIGHT A FRONT SWEEPS EAST ACROSS THE NORTHERN PLAINS...REACHING WESTERN WI AND IA BY MONDAY MORNING. THE UPPER FLOW WILL BE ZONAL ACROSS THE NORTHERN TIER OF STATES...SO THE FRONT WILL BE PROGRESSING TO THE EAST AT A DECENT PACE. HIGHS AND LOWS IN THIS TIME FRAME WILL BE VERY CLOSE TO NORMAL. MONDAY THROUGH TUESDAY WILL CARRY CHANCE POPS FOR SHOWERS AND THUNDERSTORMS...AS THE FRONT SWEEPS ACROSS THE AREA...THEN STALLS OUT ACROSS THE SOUTHERN GREAT LAKES. 500MB HEIGHTS REBOUND FROM THE LOWER 570S ON SATURDAY...TO THE MIDDLE 580S ON MONDAY. TEMPERATURES ON MONDAY WILL LIKELY BE ABOVE NORMAL ONCE AGAIN. WEDNESDAY WILL FEATURE DRY WEATHER AS THE FRONT WILL BE OFF TO THE SOUTH OF THE STATE WITH HIGH PRESSURE FILTERING IN FROM THE NORTH. THE FRONT TO THE SOUTH APPEARS TO BE FAR ENOUGH SOUTH TO KEEP THE DRY FORECAST GOING...BUT FUTURE MODEL RUNS WILL NEED TO BE WATCHED TO SEE IF THIS FRONT BEGINS TO CREEP BACK NORTH. .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && JK DUKE
Hazardous weather outlook, Jun 30, 6:22 AM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 622 AM EDT THU JUN 30 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 622 AM EDT THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE THREAT WILL EXTEND FROM DAYBREAK THROUGH ABOUT 800 PM. A COLD FRONT TO THE WEST OF THE STATE OVER EASTERN WISCONSIN HAS TOUCHED OFF STORMS EARLY THIS MORNING ALREADY SPREADING INTO WESTERN LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE. AS THE FRONT PROGRESSES INTO THE FORECAST AREA THIS AFTERNOON...ADDITIONAL STORMS ARE POSSIBLE. THE MAIN THREAT FROM STORMS TODAY WILL BE STRONG WINDS AND MARGINALLY SEVERE HAIL. WIND GUSTS OF 65 MPH WILL BE POSSIBLE IN THE STRONGER STORMS AS WELL AS HAIL TO AROUND THREE QUARTERS OF AN INCH. STORM MOVEMENT WILL BE TO THE EAST AROUND 30 MPH. WITH A SQUALL LINE SWEEPING THE LAKE THIS MORNING...THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ALONG THE SHORE FROM ST. JOSEPH TO MANISTEE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WAVES OF 3 TO 5 FEET ARE EXPECTED ON LAKE MICHIGAN FRIDAY...WHICH WILL POSE A HAZARD TO SMALLER CRAFT. WAVES OF THIS HEIGHT WILL ALSO BRING ANOTHER CHANCE FOR RIP CURRENTS. THUNDERSTORMS RETURN TO THE FORECAST ON THE FOURTH OF JULY AHEAD OF ANOTHER COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: WEATHER.GOV/GRANDRAPIDS (ALL LOWER CASE) DUKE
In the hours before
Local storm report, Jun 30, 8:27 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
827 AM EDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HAIL GRAND RAPIDS 42.96N 85.66W
06/30/2005 0.75 INCH KENT MI TRAINED SPOTTER
&&
IODLocal storm report, Jun 30, 9:40 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
940 AM EDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND DMG 2 S CALEDONIA 42.76N 85.51W
06/30/2005 BARRY MI CO-OP OBSERVER
TREES AND POWER LINES DOWN AT 108TH AND PATTERSON.
0910 AM TSTM WND DMG HASTINGS 42.65N 85.29W
06/30/2005 BARRY MI CO-OP OBSERVER
TREES DOWN IN INDIAN HILLS AREA OF HASTINGS.
0920 AM HEAVY RAIN HASTINGS 42.65N 85.29W
06/30/2005 1.15 INCH BARRY MI CO-OP OBSERVER
20 MINUTE RAINFALL IN DOWNTOWN HASTINGS. MAIN STREET
UNDER 3 INCHES OF WATER.
&&
MJKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 5:28 AM EDT | Special Marine Warning | GRR | 92 min | |
| Jun 30, 7:00 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 60 min |
| Jun 30, 7:08 AM EDT | Special Marine Warning | GRR | 97 min | |
| Jun 30, 7:55 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 50 min |
| Jun 30, 8:37 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 26 min |
| Jun 30, 8:57 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 50 min |
| Jun 30, 9:11 AM EDT | Severe Thunderstorm Warning | GRR | Eaton | 65 min |
| Jun 30, 9:52 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 71 min |
| Jun 30, 10:00 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.